Colorado, 2015

Flash Flood and Flood in Colorado, June 15 to 22, 2015

June 15 to 22, 2015 · NWS BOU · 10 events in 4 counties and zones

Severe thunderstorms produced large hail and intense thunderstorm winds. Wind gusts to 60 mph occurred in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$20,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and intense thunderstorm winds. Wind gusts to 60 mph occurred in Morgan County. Large hail, from nickel to quarter size, also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 7:13 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 15, 7:13 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
813 PM MDT MON JUN 15 2015

.UPDATE...
ISSUED AT 809 PM MDT MON JUN 15 2015

WK DISTURBANCE IS MOVING ACROSS THE FRONT RANGE WHICH IS ALLOWING
FOR SOME INCREASE IN TSTM ACTIVITY ESPECIALLY ACROSS NRN AREAS.
OVERALL WILL NOT CHANGE MUCH FM CURRENT FCST.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 320 PM MDT MON JUN 15 2015

A WEAK WESTERLY FLOW ALOFT WILL BE OVER THE REGION THROUGH THE
EVENING. THE AIRMASS OVER THE NORTHEAST PLAINS HAS BEEN CAPPED IN
A COOL POST FRONTAL ENVIRONMENT. TEMPERATURES WERE EXPECTED TO
CREEP TO NEAR 74...BUT THAT HAS NOT BEEN MET YET. THE LATEST RUC
DOES NOT DEVELOP ANY QPF OVER THE NORTHEAST PLAINS THIS EVENING
AND CONFINES IT TO THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE. WL
KEEP CHC POPS GOING FOR THESE AREAS WITH JUST SLGT CHC POPS FOR
THE NORTHEAST PLAINS...AND EVEN THAT MAY BE OVERDONE.
OVERNIGHT...THE FLOW ALOFT INCREASE AS A SHORT WAVE MAKES ITS WAY
ACROSS WYOMING AND BRUSHES NORTHERN COLORADO LATE TONIGHT INTO
TUESDAY MORNING. WL KEEP SOME POPS IN THE GRIDS ALONG THE NORTHERN
BORDER THROUGH THAT TIME. BY LATE TUESDAY MORNING/TUESDAY
AFTERNOON...THE MDLS DEVELOP SOME GOOD MID LEVEL SUBSIDENCE OVER
WYOMING AND POSSIBLY NORTHERN COLORADO. FORECAST SOUNDINGS ARE
DRIER IN THE LOWER LEVELS...BUT WITH NEUTRAL QG FORCING OVER THE
CWFA...SUFFICIENT MID LEVEL MOISTURE AND HEATING IN THE AFTERNOON
TO PRODUCE SCATTERED THUNDERSTORMS. THE IMPROVED STORM MOTIONS AND
DRIER AIR IN THE LOWER LEVELS SHOULD INHIBIT ANY THE HEAVY
RAINFALL POTENTIAL. THE DAY 2 SVR OUTLOOK HAS THE NORTHEAST CORNER
OF COLORADO ON TUESDAY...BUT THE SHORT WAVE COULD SHIFT MOST OF
THIS FURTHER NORTH AND EAST OF COLORADO BY THE AFTERNOON ...WL
HAVE TO WAIT AND SEE. ALSO ADD AREAS OF FOG EAST OF A STERLING TO
AKRON LINE LATE TONIGHT AND TUESDAY MORNING.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 320 PM MDT MON JUN 15 2015

SCATTERED THUNDERSTORMS WILL CONTINUE EARLY TUESDAY EVENING THEN
DECREASE AS THERE IS A LOSS OF THE SUNS HEAT. EXCEPTION MAY BE
OVER THE FAR NORTHEASTERN CORNER OF THE STATE WHERE AN INCREASE IN
MOISTURE FROM THE UPPER SHORTWAVE TO OUR NORTH AND AREAS AHEAD OF
A DRYLINE WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS. SOME
OF THESE STORMS COULD BE STRONG...WITH A POSSIBLE MCS TO FORM. WITH
HIGH SURFACE PRESSURE OVER SOUTH DAKOTA AND NEBRASKA...ACTIVITY IS
EXPECTED TO PUSH SOUTH AND EAST THROUGH THE NIGHT. COULD ALSO SEE
A FEW ISOLATED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AS
MOISTURE AND WEAK QG LIFT MOVES OVERHEAD.

SOME STABILITY TO OVERCOME WEDNESDAY MORNING AND EARLY
AFTERNOON...BUT OVERALL EXPECT ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TO SPREAD WEST TO EAST ACROSS
THE AREA. EXPECT VERY SIMILAR MAX TEMPERATURES COMPARED TO
TUESDAY. NAM MODEL SHOWS MORE MOISTURE AND CAPE FOR THE EASTERN
PLAINS THAN THE OTHER MODELS...WILL KEEP COVERAGE TO SCATTERED FOR
THE TIME BEING. AGAIN...WILL HAVE A SLIGHT CHANCE OF STRONGER
STORMS OVER THE PLAINS. UPPER RIDGE WILL PUSH OVERHEAD THURSDAY
FOR DRYING CONDITIONS IN THE MID AND UPPER LEVELS FROM WEST TO
EAST THURSDAY...BUT LOW LEVEL MOISTURE WILL STILL REMAIN FOR
ANOTHER DAY OF AFTERNOON AND EVENING STORMS. MAX TEMPERATURES
WILL BE HIGHER WITH WARM ADVECTION.

A SURFACE TROUGH DEEPENING OVER THE EASTERN PLAINS AND THE UPPER
RIDGE ALOFT ON FRIDAY WILL BRING THE WARMEST AND DRIEST DAY ACROSS
THE AREA OF THE WEEK. TEMPERATURES SHOULD BE IN THE 90S OVER THE
PLAINS. A COUPLE OF DISTURBANCES OVER THE NORTHERN ROCKIES SATURDAY
AND SUNDAY WILL LIKELY SEND DOWN COOLER AIR FOR THE WEEKEND FOR
THE PLAINS...BUT NOT MUCH IN THE WAY OF MOISTURE. COULD SEE A FEW
SHOWERS BUT OVERALL THE AIRMASS WILL BE DRIER. MONDAY'S
TEMPERATURES WILL LIKELY REBOUND WARMER AS THE UPPER RIDGE
CONTINUES TO BUILD OVER THE AREA AND NO SURFACE FRONTS ARE
EXPECTED.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z TUESDAY EVENING)
ISSUED AT 809 PM MDT MON JUN 15 2015

WINDS WILL GRADUALLY SHIFT FM ESE TO MORE SSE BEFORE MIDNIGHT AND
THEN BECOME SSW BY 09Z. ISOLD TSTMS WILL BE POSSIBLE THRU 04Z.

&&

.HYDROLOGY...
ISSUED AT 320 PM MDT MON JUN 15 2015

CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS AS LESSENED THIS
AFTERNOON AND THE AIRMASS HAS BEEN CAPPED FOR THE MOST PART. COULD
SEE SOME OF THOSE STORMS DEVELOP OVER THE FOOTHILLS AND PALMER
DIVIDE THIS EVENING BUT NOT MUCH ELSEWHERE. ON TUESDAY...THE
STORMS WILL BE HIGHER BASED AND HAVE BETTER MOVEMENT TO HEAVY
RAINFALL THREAT WILL BE LOWER. NO CHANGES TO CURRENT FLOOD
WARNINGS ALONG THE S PLATTE...CACHE LA POUDRE RIVERS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RPK
SHORT TERM...COOPER
LONG TERM...KRIEDERMAN
AVIATION...RPK
HYDROLOGY...COOPER
Hazardous weather outlook, Jun 15, 9:37 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT MON JUN 15 2015

COZ030>051-160445-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY NOON ACROSS
THE MOUNTAINS AND THEN SPREAD OVER THE PLAINS THROUGH THE REST OF
THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...HAIL UP TO ONE
INCH IN DIAMETER AND GUSTY WINDS WITH THE STRONGER STORMS.
RAINFALL RATES COULD APPROACH ONE INCH IN 30 MINUTES OR LESS.

MOISTURE LEVELS HAVE INCREASED ACROSS LOWER ELEVATIONS
TODAY...FOLLOWING A WEAK FRONTAL SURGE. THIS WILL RESULT IN
HIGHER INSTABILITY IN THE ATMOSPHERE. THE FOCUS FOR THE STRONGER
STORMS WILL BE OVER THE FOOTHILLS...PALMER DIVIDE AND PARK COUNTY
THIS AFTERNOON AND EARLY EVENING. THE STORMS WILL DIMINISH LATER
THIS EVENING AND OVERNIGHT OVER THE PLAINS. IN THE MOUNTAINS
HOWEVER...A SYSTEM MOVING ACROSS WYOMING LATE TONIGHT WILL BRING
ADDITIONAL SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY NORTH
OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY WITH A DECREASE IN
CHANCES FRIDAY THROUGH THE WEEKEND. A FEW OF THESE STORMS WILL BE
ABLE TO PRODUCE HEAVY RAIN...HAIL AND GUSTY WINDS TUESDAY THROUGH
THURSDAY...MOST LIKELY OVER THE EASTERN PLAINS. TEMPERATURES WILL
BE WARMING TO ABOVE NORMAL READINGS THROUGH THE END OF THE WORK
WEEK...BEFORE A SLIGHT COOL DOWN IS EXPECTED THIS WEEKEND.

MOIST SOIL CONDITIONS AND WARMER TEMPERATURES ACROSS NORTHERN
COLORADO THIS WEEK AND WILL CONTINUE CREEKS AND RIVERS TO RUN HIGHER
THAN NORMAL DUE TO SHOWERS AND INCREASED SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM.

COOPER/KRIEDERMAN

The radar

The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Elbert

When
June 15, 11:17 PM MST to June 16, 12:45 AM MST
Where
Elbert County, 11.26 mi N of Kiowa to 14.71 mi NE of Kiowa
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.510, -104.430

A thunderstorm with very heavy rain, up to 4 inches, produced flash flooding. Elbert County Road 178, between ERC 53 and Wolf Creek Drive was impassable to high water.

Hail, Larimer

When
June 16, 1:35 PM MST
Where
Larimer County, 2.1 mi SW of Masonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.460, -105.230

Hail, Larimer

When
June 16, 1:55 PM MST
Where
Larimer County, 2.1 mi NW of Harmony
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.490, -105.080

Hail, Larimer

When
June 16, 1:57 PM MST
Where
Larimer County, 2.32 mi NNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.070

Hail, Larimer

When
June 16, 2:05 PM MST
Where
Larimer County, 1.26 mi ESE of Timnath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.960

Hail, Larimer

When
June 16, 2:30 PM MST
Where
Larimer County, 2.32 mi SSE of Buckeye
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -105.100

Thunderstorm Wind, Morgan

When
June 16, 4:43 PM MST
Where
Morgan County, 2.14 mi NNW of Ft Morgan
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.280, -103.810

Thunderstorm Wind, Morgan

When
June 16, 5:30 PM MST
Where
Morgan County, 2.1 mi NE of Wiggins
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.250, -104.040

Hail, Elbert

When
June 16, 6:45 PM MST
Where
Elbert County, Agate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.470, -103.950

Flood, Park

When
June 16, 11:45 PM MST to June 22, 8:30 AM MST
Where
Park County, 5.41 mi E of Tarryall to 1.07 mi SW of Lake George
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
39.090, -105.330

Eleven Mile Canyon was evacuated and closed down for several days due to floodwaters threatening to wash out a popular road. The flooding was the result of an above average winter snowpack from heavy late season rain and snow events in May.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591945, 572919, 572916, 572915, 572917, 572918, 572922, 572920, 572921, 591941.